As you’ve read in the news, Baxter Healthcare Corporation, Deerfield, IL recalled nine lots of unfractionated heparin January 17 after the US CDC documented 65 probable cases of acute anaphylaxis in hemodialysis patients using the heparin, including one death. It isn’t clear…
…exactly what about the heparin-hemodialysis combination caused the allergic response,s but it does not appear related to intrinsic heparin properties. Something about the hemodialysis equipment may even turn out to be the culprit, since heparin allergy is rare.
This leads me to describe a case of warfarin allergy in a patient who may also be warfarin resistant. At 5 mg generic warfarin/day his INR was 1.1, but he experienced chronic nausea and fatigue. The physician slowly raised the dose, topping out at 12 mg/day, at which time the INR was 1.4. Nausea and vomiting became acute, requiring admission through the emergency department and a 5-day hospitalization. The patient had also been receiving daly low molecular weight heparin therapy. When warfarin was terminated, the nausea abated, and the patient is now being anticoagulated successfully at home using LMWH.
I’d like to hear from some of our experts. Have you seen any cases of warfarin allergy? How about warfarin resistance? Is allergy related to warfarin resistance? What are the risks?
Just for clarity’s sake, I don’t want to confuse warfarin allergy with warfarin sensitivity, an inherited trait requiring reduced warfarin dosages. Geo.